Korean Journal of Anesthesiology

Search

Close

See the article "Psychogenic coma after general anesthesia with remimazolam and remifentanil -a case report-" on page 449.
/W3C//DTD HTML 4.01 Transitional//EN" "http://www.w3.org/TR/html4/loose.dtd"> Oh and Kim: Comment on "Psychogenic coma after general anesthesia with remimazolam and remifentanil -a case report-"

Comment on "Psychogenic coma after general anesthesia with remimazolam and remifentanil -a case report-"

Saecheol Oh1, Dal-ah Kim2
Received March 15, 2023       Accepted April 4, 2023
The case report published in October 2022 with the title ‘Psychogenic coma after general anesthesia with remimazolam and remifentanil’ [1] would be very interesting to readers as remimazolam was launched as a new general anesthesia drug in South Korea. Since I previously used midazolam to reduce the anxiety of preoperative patients, I read the paper with full attention. In this report, it took 36 h for the patient to recover consciousness from a coma with no neurological deficits. The first step in finding the cause of the coma began with reversing the perioperative opioid and sedative drug with naloxone and flumazenil. The next step was to consult a neurologist to exclude any organic brain problems and obtain a magnetic resonance imaging scan. Finally, a diagnosis of psychogenic coma was reached [1]. Little is known about the pathophysiology of psychogenic coma, and the diagnosis is made by excluding known organic causes or functional ones of the coma only after the patient recovers consciousness with no neurological damage. Thus, the diagnosis of psychogenic coma is made retrospectively in coma patients with unknown causes.
Although aphonia is an on-label adverse drug effect of midazolam, the anesthesiologist who administered the drug would panic if the patient could not speak. Oh et al. [2] reported that the incidence of aphonia caused by midazolam was 0.19%. However, the clinical features accompanying aphonia vary from the inability to open the eyes to quadriplegia-like weakness in the four extremities. Midazolam, in the benzodiazepine class, also has anxiolytic effects with centrally acting muscle relaxation. It would be natural for the physician to consider aphonia at the extreme end of the dysarthria spectrum as a side effect of midazolam. Oh et al. [2] reported that the clinical symptoms and signs caused by midazolam were very similar to Broca’s aphasia (expressive aphasia). Aphonia by midazolam and Broca’s aphasia exhibits common symptoms as being unable to speak. However, aphonia by midazolam resolved spontaneously with no neurological deficits. Patients with aphonia caused by midazolam recalled that they tried to say something but failed. Of them, 45% remembered that they were unable to speak. In the recovery room, they had panicked because they were afraid that they would be unable to speak forever. Additionally, some patients could not open their eyes and others were unable to freely move their four extremities, almost mimicking a coma-like state. Of the patients with aphonia caused by midazolam, 75% recovered their speaking ability after flumazenil treatment and 25% of them had to wait up to 2.5 h until they were able to speak again [2].
Several clinical manifestations are similar between psychogenic coma and aphonia caused by midazolam. First, there is transient functional derangement of the central nervous system without any positive findings in the neurological examination or brain imaging studies. Second, despite conservative treatment, patients recover normal brain function without any neurological damage. Third, there is no secondary gain in the clinical manifestations. Of course, there are several differences between psychogenic coma and aphonia caused by midazolam. Although the mechanism by which aphonia develops from midazolam administration is known, little is known about how psychogenic coma develops and disappears spontaneously. Thus, aphonia caused by midazolam could be reversed by the midazolam antagonist flumazenil. However, there is no way to reverse psychogenic coma with medical treatment. Additionally, there is a difference in patients’ recall of what happened to them during their coma-like state. However, there are no data on whether psychogenic coma patients can remember what happened to them during their comatose state.
Based on the above discussion, I would like to suggest some reasons why we should exclude the possibility of aphonia caused by remimazolam in the differential diagnosis of patients with psychogenic coma. 1) As remimazolam belongs to the benzodiazepine class, it would have the same adverse effects as midazolam, such as aphonia. 2) A patient with psychogenic coma caused by remimazolam remembered that she could not sleep because of the noisy atmosphere in the intensive care unit. Until that time, she was regarded to be in a comatose mental state. According to the report, she might have been in an alert mental state at the time she appeared to be in a comatose mental state [1]. From my viewpoint, she might have been alert and unable to speak at that time, such as patients with aphonia caused by midazolam. 3) According to the report, the patient did not recover consciousness following the administration of 0.6 mg of flumazenil [1]. The guidelines for flumazenil treatment for reversing remimazolam adverse effects recommend administering 1.0 mg of flumazenil [3]. If they had tried 1.0 mg of flumazenil instead of 0.6 mg to reverse her psychogenic coma, nobody could know what might have happened. Generally, up to 3.0 mg of flumazenil is recommended to reverse aphonia caused by midazolam [4].
Nevertheless, considering that the plasma concentration of remimazolam was continuously declining in her blood, it is not easy to explain why she lost consciousness after regaining her alert mental status in the recovery room. One possibility is that pain may have played an antagonist role to the sedative effect of remimazolam and made her alert. Her pain score was 8 when she was transferred to the recovery room. However, after taking 30 μg of fentanyl to control pain, she became unconscious. There is a possibility that she was alert due to the severe pain, but she lost consciousness due to the administration of the painkiller, fentanyl. A close association between painful procedures and high bispectral index scores was reported [5].
In conclusion, it is an enormous stress not only for an anesthesiologist but also for the patient’s family if a patient does not recover consciousness from general anesthesia. Medical costs to find the cause of a coma are also excessive. Therefore, I suggest trying the maximum recommended dose of flumazenil in patients who received benzodiazepine and show a coma-like mental state. None but the brave deserves the fair result.
NOTES

Funding: None.

Conflicts of Interest: No potential conflict of interest relevant to this article was reported.

Author Contributions: Saecheol Oh (Conceptualization; Writing – original draft); Dal-ah Kim (Writing – review & editing)

References

1. Kim SH, Kim KM, Lim YH, Yoo BH, Cho J, Jun IJ. Psychogenic coma after general anesthesia with remimazolam and remifentanil -a case report. Korean J Anesthesiol 2022; 75: 449-52.
[Article] [PubMed] [PMC]
2. Oh S, Chung J, Baek S, Park YJ. Postoperative expressive aphasia associated with intravenous midazolam administration: a 5-year retrospective case-control study. J Int Med Res 2020; 48: 300060520948751.
[Article] [PubMed] [PMC]
3. Kim KM. Remimazolam: pharmacological characteristics and clinical applications in anesthesiology. Anesth Pain Med (Seoul) 2022; 17: 1-11.
[Article] [PubMed] [PMC]
4. Jaap Vuyk ES. Miller’s anesthesia. 8th ed. Philadelphia, Elsevier Saunders. 2014, p 845.

5. Faritous Z, Barzanji A, Azarfarin R, Ghadrdoost B, Ziyaeifard M, Aghdaei N, et al. Comparison of bispectral index monitoring with the critical-care pain observation tool in the pain assessment of intubated adult patients after cardiac surgery. Anesth Pain Med 2016; 6: e38334.
[Article] [PubMed] [PMC]

Go to Top